DKRUMMEL at WVUMBRCC1.HSC.WVU.EDU
Thu Jul 25 07:08:31 PDT 1996
Date: Tue, 23 Jul 1996 18:49:15 -0400
Reply-to: phnutr-l at u.washington.edu
From: Janice <jstoneho at cyberus.ca>
To: "Public Health Nutrition Discussion and Information Group" <phnutr-l at u.washington.edu>
Subject: Re: aspartame's safety?
I too am interested in comments about these articles. Patients have shown
me similar info from the Internet plus I have seen published "ads" in the
lay literature - they all seem to focus on scare tactics and I have not seen
that they reference this to any scientific literature. I have yet to
contact Nutrasweet -Searle, but I am sure they must be aware of these
articles and have some reply. I also wonder who is paying for the ads in
Keep in touch,
Janice Stonehouse, RD,CDE
At 08:48 AM 7/23/96 -0500, you wrote:
>I came across the following quote in an article I read on the Internet. I
>know that aspartame is not advisable for people with PKU, but have only
>read about minor side effects resultant from it's use. Anybody heard
>about any "serious" side effects?
> " it seems as if the FDA is no longer the protector of the health of
>Americans which they used to be - their continuing refusal to take
>Aspartame (Nutrasweet) artificial sweetener off the market despite the
>fact that more than 700,000 people have experienced serious side
>effects from it and also that there is growing medical evidence that the
>methanol collects in the brain and destroys brain tissue, may be
>indicative of the 1990's FDA attitudes. "
>Thanks in advance!
You should contact the Nutrasweet company (708-405-7945), they have a Health
Practitioner's Guide to use of Nutrasweet (mine was published in '91)
and they may have something more current. Also, low-calorie
sweeteners were reviewed in a publication by the American Council on
Science and Health (212-362-7044).
Debra Krummel, PhD, RD
Prevention Research Center
West Virginia University
P.O. Box 9005
Morgantown, WV 26506
More information about the PHNUTR-L